Harmonic morphisms and circle actions on 3- and 4-manifolds
Annales de l'Institut Fourier, Volume 40 (1990) no. 1, p. 177-212

Harmonic morphisms are considered as a natural generalization of the analytic functions of Riemann surface theory. It is shown that any closed analytic 3-manifold supporting a non-constant harmonic morphism into a Riemann surface must be a Seifert fibre space. Harmonic morphisms φ:MN from a closed 4-manifold to a 3-manifold are studied. These determine a locally smooth circle action on M with possible fixed points. This restricts the topology of M. In all cases, a harmonic morphism φ:MN from a closed (n+1)-dimensional manifold to an n-dimensional manifold (n2, with M, N analytic in the case n=2) determines a locally smooth circle action on M.

On considère les morphismes harmoniques comme généralisation naturelle des fonctions analaytiques qu’on rencontre dans la théorie des surfaces de Riemann. On montre que chaque variété fermée et analytique à 3 dimensions qui supporte un morphisme harmonique à valeurs dans une surface de Riemann est un espace fibré de Seifert. On étudie les morphismes harmoniques φ:MN définies sur une variété fermée à 4 dimensions et à valeurs dans une variété à 3 dimensions. Ceux-ci déterminent une action du cercle sur M qui est localement différentiable, peut-être avec des points fixes. Par conséquent la topologie de M est limitée. Dans chaque cas, un morphisme harmonique φ:MN défini sur une variété fermée à n+1 dimensions et à valeurs dans une variété à n dimensions (n2, avec M, N analytiques dans le cas où n=2) détermine une action du cercle sur M qui est localement différentiable.

@article{AIF_1990__40_1_177_0,
     author = {Baird, Paul},
     title = {Harmonic morphisms and circle actions on 3- and 4-manifolds},
     journal = {Annales de l'Institut Fourier},
     publisher = {Imprimerie Louis-Jean},
     address = {Gap},
     volume = {40},
     number = {1},
     year = {1990},
     pages = {177-212},
     doi = {10.5802/aif.1210},
     zbl = {0676.58023},
     mrnumber = {91e:57025},
     language = {en},
     url = {http://www.numdam.org/item/AIF_1990__40_1_177_0}
}
Baird, Paul. Harmonic morphisms and circle actions on 3- and 4-manifolds. Annales de l'Institut Fourier, Volume 40 (1990) no. 1, pp. 177-212. doi : 10.5802/aif.1210. http://www.numdam.org/item/AIF_1990__40_1_177_0/

[1] P. Baird, Harmonic maps with symmetry, harmonic morphisms and deformations of metrics, Research Notes in Math., 87, Pitman, (1983). | MR 85i:58038 | Zbl 0515.58010

[2] P. Baird, Harmonic morphisms onto Riemann surfaces and generalized analytic functions, Ann. Inst. Fourier, Grenoble, 37-1 (1987), 135-173. | Numdam | MR 88h:31009 | Zbl 0608.58015

[3] P. Baird and J. Eells, A conservation law for harmonic maps, Geometry Symp. Utrecht (1980), Springer Notes, 894 (1981), 1-25. | MR 83i:58031 | Zbl 0485.58008

[4] P. Baird and J.C. Wood, Bernstein theorems for harmonic morphisms from R3 and S3, Math. Ann. 280 (1988), 579-603. | MR 90e:58027 | Zbl 0621.58011

[5] P. Baird and J.C. Wood, Harmonic morphisms and conformal foliations of 3-dimensional space forms, preprint. | Zbl 0744.53013

[6] A. Bernard, E.A. Campbell and A.M. Davie, Brownian motion and generalized analytic and inner functions, Ann. Inst. Fourier, Grenoble, 29-1 (1979), 207-228. | Numdam | MR 81b:30088 | Zbl 0386.30029

[7] G.E. Bredon, Introduction to Compact Transformation Groups, Academic Press, (1972). | MR 54 #1265 | Zbl 0246.57017

[8] M. Brelot, Lectures on Potential Theory, Tata Institute of Fundamental Research, Bombay, (1960). | MR 22 #9749 | Zbl 0098.06903

[9] C. Constantinescu and A. Cornea, Compactifications of harmonic spaces, Nagoya Math. J., 25 (1965), 1-57. | MR 30 #4960 | Zbl 0138.36701

[10] J. Eells, Regularity of certain harmonic maps, Global Riemannian Geometry, Durham (1982), E. Horwood (1984), 137-147. | Zbl 0616.58012

[11] J. Eells and L. Lemaire, A report on harmonic maps, Bull. London Math. Soc., 10 (1978), 1-68. | MR 82b:58033 | Zbl 0401.58003

[12] J. Eells and L. Lemaire, Selected topics in harmonic maps, C.B.M.S. Regional Conference Series 50, A.M.S. (1983). | MR 85g:58030 | Zbl 0515.58011

[13] J. Eells and A. Ratto, Harmonic maps between spheres and ellipsoids, preprint, I.H.E.S., (1988).

[14] J. Eells and J.H. Sampson, Harmonic mappings of Riemannian manifolds, Amer. J. Math., 86 (1964), 109-160. | MR 29 #1603 | Zbl 0122.40102

[15] D.B.A. Epstein, Periodic flows on 3-manifolds, Annals of Math., 95 (1972), 68-82. | MR 44 #5981 | Zbl 0231.58009

[16] D.B.A. Epstein, Foliations with all leaves compact, Ann. Inst. Fourier, Grenoble 26-1 (1976), 265-282. | Numdam | MR 54 #8664 | Zbl 0313.57017

[17] D.B.A. Epstein, Pointwise periodic homeomorphisms, Proc. London Math. Soc., (3) 42 (1981), 415-460. | MR 83e:57011 | Zbl 0491.57006

[18] R. Fintushel, Classification of circle actions on 4-manifolds, Trans. Amer. Math. Soc., 242 (1978), 377-390. | MR 81e:57036 | Zbl 0362.57015

[19] B. Fuglede, Harmonic morphisms between Riemannian manifolds, Ann. Inst. Fourier, Grenoble, 28-2 (1978), 107-144. | Numdam | MR 80h:58023 | Zbl 0339.53026

[20] M. Greenberg, Lectures on algebraic topology, Benjamin, 1966.

[21] R.E. Greene and H. Wu, Embeddings of open Riemannian manifolds by harmonic functions, Ann. Inst. Fourier, Grenoble, 12 (1962), 415-571. | Numdam

[22] D.A. Hoffman and R. Osserman, The geometry of the generalized Gauss map, Memoirs Amer. Math. Soc., vol 28, n° 236 (1980). | MR 82b:53012 | Zbl 0469.53004

[23] T. Ishihara, A mapping of Riemannian manifolds which preserves harmonic functions, J. Math. Kyoto Univ., 19 (1979), 215-229. | MR 80k:58045 | Zbl 0421.31006

[24] C.G.J. Jacobi, Uber Eine Particuläre Lösing der Partiellen Differential Gleichung ∂2v/∂x2 + ∂2v/∂y2 + ∂2v/∂z2 = 0, Crelle Journal für die reine und angewandte Mathematik, 36 (1847), 113-134.

[25] J. Milnor, Microbundles I, Topology, Vol. 3 Suppl. 1, (1964), 53-80. | MR 28 #4553b | Zbl 0124.38404

[26] J. Milnor, Singular Points of Complex Hypersurfaces, Annals of Math. Studies, 61, P.U.P., 1968. | MR 39 #969 | Zbl 0184.48405

[27] J. Milnor, On the 3-dimensional Brieskorn manifolds M(p, q, r), Knots, Groups and 3-manifolds, ed. L.P. Neuwith, Annals of Math. Studies, 84, P.U.P. (1975), 175-225. | MR 54 #6169 | Zbl 0305.57003

[28] P.S. Pao, Non linear circle actions on the 4-sphere and twisting spun knots, Topology, 17 (1978), 291-296. | MR 81h:57028 | Zbl 0403.57006

[29] A. Ratto, Harmonic maps from deformed spheres to spheres, preprint. | Zbl 0685.58014

[30] D. Rolfsen, Knots and Links, Mathematics Lecture Series 7, Publish or Perish, (1976). | MR 58 #24236 | Zbl 0339.55004

[31] P. Scott, The geometries of 3-manifolds, Bull. London Math. Soc., 15 (1983). | MR 84m:57009 | Zbl 0561.57001

[32] C.L. Siegel, Topics in Complex Function Theory I, Wiley, 1969. | Zbl 0184.11201

[33] R.T. Smith, Harmonic mappings of spheres, Amer. J. Math., 97 (1975), 364-385. | MR 52 #11949 | Zbl 0321.57020

[34] N. Steenrod, The Topology of Fibre Bundles, Princeton Univ. Press, Princeton, 1951. | MR 12,522b | Zbl 0054.07103

[35] W.P. Thurston, Three dimensional manifolds, Kleinian groups and hyperbolic geometry, Bull. Amer. Math. Soc., 6 (1982), 357-381. | Zbl 0496.57005

[36] I. Vaisman, Conformal foliations, Kodai Math. J., 2 (1979), 26-37. | MR 80g:57038 | Zbl 0402.57014

[37] J.C. Wood, Harmonic morphisms, foliations and Gauss maps, Complex Differential Geometry, ed. Y.T. Siu, Contemporary Mathematics, 49, A.M.S., (1986), 145-183. | MR 87i:58045 | Zbl 0592.53020

[38] Y.H. Yiu, Quadratic forms between spheres and the non-existence of sums of squares formulae, Math. Proc. Camb. Phil. Soc., 100 (1986), 493-504. | Zbl 0613.55009